Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 14, 2002, 5:38 AM EDT for Lebanon County, Pennsylvania. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 14, 2002, 5:38 AM EDT (09:38 UTC)
- Expired
- Aug 14, 2002, 6:15 AM EDT
- In force
- 37 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Lebanon County, PA
The radar
The State College radar (KCCX), 144 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 6:12 AM EDT | Thunderstorm Wind 50 E | Lebanon, PA | Trees were blown down on power lines in Fredericksburg. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 774 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 2292 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
956 WUUS51 KCTP 140938 SVRCTP PAC075-141015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 537 AM EDT WED AUG 14 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 615 AM EDT. * AT 537 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARPER TAVERN...OR 6 MILES NORTH OF PALMYRA...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LICKDALE AROUND 545 AM. FREDERICKSBURG AROUND 550 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ LAT...LON 4047 7669 4032 7654 4043 7634 4057 7656
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:20 AM EDT, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 14, 3:20 AM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
320 AM EDT WED AUG 14 2002
COMPACT UPR VORT MAX NOTED ON WTR VAPOR IMAGERY WAS JUST S OF KUNV
AT 07Z AND LIFTING NE AROUND 15 KT. ENHANCED...20-30 KT 925-850 HPA
JET ON THE EASTERN SIDE OF THIS FEATURE WAS PROVIDING A SURGE OF
WARM ADVECTION AND THETA-E CONVERGENCE TO FUEL SOME SCTD STRONG
TSRA. THE SHORT WAVE WILL CLEAR OUR NE COUNTIES DURING THE 12Z-15Z
WINDOW.
MORE SCTD STRONG...TO PERHAPS SVR STORMS WILL DEVELOP IN THE HIGH
HEAT AND HUMIDITY THIS AFTERNOON...AND CONTINUE INTO THE EVENING.
THE BEST CHC FOR INTENSE STORMS WILL BE TO NW OF A KAOO TO KUNV AND
KIPT LINE...WHERE LEFTOVER BOUNDARIES FROM THIS MORNINGS CONVECTION
WILL COMBINE WITH STRONG DIFFERENTIAL HEATING ALONG THE EASTERN EDGE
OF THE THICKER CLOUDS SPREADING EAST FROM OHIO. ANOTHER FAVORED AREA
APPEARS TO BE THE LOWER SUSQ REGION ON THE EASTERN EDGE OF THE RAIN
COOLED AIR.
BASED ON TUESDAYS MAXS ACROSS THE REGION AND VERY SIMILAR
CONDITIONS FOR TODAY...RECORD HIGH AT KMDT OF 97 F IN 1944 SHOULD BE
TIED OR BROKEN BY A DEG OR SO. SUBSIDENCE AND A SEVERAL HOUR PERIOD
OF DRYING BEHIND THE CURRENT VORT MAX MOVING ACROSS THE AREA SHOULD
VEER WINDS AROUND SLIGHTLY TO THE SW AT 10 TO 15 MPH...LEADING TO A
FAVORABLE SETUP FOR THE RECORD HEAT ACROSS THE LOWER SUSQ. RECORD
FOR KIPT IS 98 IN 1944...BUT MORNING CLOUDS AND TSRA FOLLOWED BY A
MODERATE AMOUNT OF HEATING USED FOR EVAPORATION SHOULD LIMIT HIGHS
TO THE LOWER TO MID 90S ACROSS THE CENTRAL SUSQ VALLEY REGION.
WEAK COLD FRONT WILL SLIDE EAST ACROSS THE REGION THURSDAY...
ACCOMPANIED BY HIGH PWATS OF 1.75 TO 2.0 INCHES WILL CREATE A
POTENTIAL FOR LOCALLY HEAVY RAIN OF 2-3 INCHES FROM TRAINING TSRA.
THE FRONT SAGS SOUTH INTO THE VIRGINIAS ON FRI AS UPR LVL WINDS VEER
TO A MORE WSW DIRECTION ACROSS THE GREAT LAKES. UPR FLOW BACKS ONCE
AGAIN BY SATURDAY IN RESPONSE TO ANOTHER SHORT WAVE MOVING ACROSS
THE NRN PLAINS STATES. THIS WILL BRING A CHC OF SHOWERS FOR SAT AND
SAT EVENING WITH SUNDAY LIKELY BEING ANOTHER HOT AND HUMID DAY NOT
TOO DISSIMILAR FROM THE PAST FEW.
.CTP...SPS FOR HEAT COVERING ALL BUT N MTNS AND LAUREL HIGHLANDS.
SEVERE WEATHER OUTLOOK (SPS) FOR THE NW 1/2 OF THE CWA THIS
AFTERNOON AND EVENING.
LAMBERTIn the hours before
Special weather statement, Aug 14, 4:22 AM EDT, 1 hour 16 minutes before
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-141515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 14 2002 ...HEAT INDICES WILL RANGE FROM 95 TO 104 DEGREES ACROSS THE REGION AGAIN ON WEDNESDAY... STATIONARY HIGH PRESSURE OFF THE MIDDLE ATLANTIC COAST WILL CONTINUE THE SOUTHERLY FLOW OF AIR THAT WILL LEAD TO HOT AND HUMID CONDITIONS ACROSS ALL OF CENTRAL PENNSYLVANIA THROUGH THURSDAY AFTERNOON. TEMPERATURES IN THE LOWER TO MID 90S TODAY WILL COMBINE WITH DEWPOINTS IN THE MID TO UPPER 60S TO PRODUCE AN AFTERNOON HEAT INDEX AROUND 95 DEGREES ACROSS THE CENTRAL VALLEYS AND NEAR 100 IN THE MIDDLE SUSQUEHANNA REGION. APPARENT TEMPERATURES WILL REACH BETWEEN 100 AND 104 DEGREES ACROSS THE LOWER SUSQUEHANNA VALLEY BETWEEN 1 PM AND 6 PM THIS AFTERNOON...AS TEMPERATURES CLIMB TO NEAR RECORD LEVELS IN THE MID TO UPPER 90S. TEMPERATURES WILL BE SLIGHTLY COOLER ON THURSDAY...BUT HIGH HUMIDITY LEVELS WILL STILL RESULT IN HEAT INDEX VALUES IN THE 90S. IN ADDITION...TEMPERATURES WILL REMAIN IN THE 70S FOR MUCH OF THE NIGHTTIME HOURS TONIGHT...MAKING IT EVEN HARDER TO COOL OFF. RESIDENTS OF BUILDINGS WITHOUT AIR CONDITIONING IN URBAN AREAS WILL BE MOST AFFECTED BY THE UNCOMFORTABLY HIGH OVERNIGHT TEMPERATURES. TO PROTECT YOURSELF FROM THE HEAT...AVOID OUTDOOR ACTIVITIES SUCH AS YARD WORK AND JOGGING DURING THE MIDDLE OF THE DAY. IF YOU MUST SPEND TIME OUTDOORS...DRINK PLENTY OF WATER AND TAKE BREAKS IN A SHADED AREA OR AIR CONDITIONED BUILDING. REMEMBER TO CHECK ON THE ELDERLY...THE VERY YOUNG...AND THOSE WITH CHRONIC ILLNESSES SUFFERING FROM RESPIRATORY OR HEART AILMENTS. THESE INDIVIDUALS ARE MOST SUSCEPTIBLE TO HEAT RELATED HEALTH PROBLEMS. REMEMBER YOUR PETS AND LIVESTOCK...AND MAKE SURE THEY HAVE ADEQUATE SHADE AND PLENTY OF WATER. REFRAIN FROM LEAVING YOUR PETS IN CARS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT/RADZANOWSKI FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Special weather statement, Aug 14, 4:35 AM EDT, 1 hour 3 minutes before
PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046- 049>053-141530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 AM EDT WED AUG 14 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF CENTRAL PENNSYLVANIA...INCLUDING THE NORTHERN MOUNTAINS AND LAUREL HIGHLANDS ... HOT AND HUMID AIR IN PLACE ACROSS CENTRAL PENNSYLVANIA WILL FUEL THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE LOCALIZED DAMAGING WIND GUSTS OF 60 MPH OR GREATER. THE MOST NUMEROUS THUNDERSTORMS WILL LIKELY FORM ACROSS THE HIGHER ELEVATIONS TO THE NORTHWEST OF A LINE FROM ALTOONA...TO STATE COLLEGE AND WILLIAMSPORT. FREQUENT...CLOUD TO GROUND LIGHTNING IS ALWAYS A SIGNIFICANT DANGER DURING THUNDERSTORMS. REFRAIN FROM STAYING IN OPEN AREAS OR HIGH GROUND WHEN THUNDERSTORMS APPROACH. IN YOUR HOME...STAY AWAY FROM ELECTRICAL APPLIANCES AND AVOID USING THE TELEPHONE WHEN FREQUENT NEARBY THUNDER IS HEARD. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LAMBERT FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/CTP
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.